Florida, 2005Damaging Winds and Lightning Strike in Florida, May 24, 2005
May 24, 2005 · NWS MLB · 3 events in 2 counties and zones
2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 10:27 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, May 24, 10:27 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1127 AM EDT TUE MAY 24 2005
.DISCUSSION...A BAND OF CLOUDS OVER NORTH-CENTRAL FLORIDA THIS
MORNING AS SHOWN ON SATELLITE IMAGERY IS ASSOCIATED WITH A WEAKENING
BAND OF PREFRONTAL MOISTURE. HOWEVER THE SOUNDING THIS MORNING AT
THE CAPE SHOWS A DRY LAYER FROM H1000-H850. ANY SEABREEZE FORMATION
THIS AFTERNOON WILL BE PINNED TO THE COASTLINE. ONLY MINOR CHANGES
TO FORECAST THIS MORNING TO REFLECT THE MOVEMENT OF THE CLOUD BAND
THROUGH THE AREA. OTHERWISE...PARTLY CLOUDY SKIES FOR THE AREA WITH
20 PERCENT POPS FOR SHOWERS AND STORMS THIS AFTERNOON.
&&
.MARINE...SAINT AUGUSTINE WEATHER BUOY WAS RECORDING WEST WINDS AT
17-23 KNOTS AND 4 FOOT SEAS AND BUOY 009 WAS RECORDING WEST WINDS
12-16 KNOTS AND 3 FOOT SEAS/10 SECOND PERIOD. GRADIENT OVER NORTHERN
WATERS WILL TIGHTEN TONIGHT AS DISSIPATING FRONTAL BOUNDARY WORKS
ITS WAY DOWN THE COASTAL WATERS. AFTERNOON MARINE GRIDS LOOK OK AS
THEY ADVERTISE EXERCISE CAUTION...15-19 KNOTS...WINDS OVER THE
FLAGLER BEACH TO COCOA BEACH LEG AND A LITTLE LESS SOUTH OF COCOA
BEACH.
&&
.AVIATION...
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MOSES/SHARP
LONG TERM....WIMMER
Hazardous weather outlook, May 24, 12:05 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT TUE MAY 24 2005
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
250200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
105 PM EDT TUE MAY 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
EAST CENTRAL FLORIDA THIS AFTERNOON AS A WEAKENING COLD FRONT SAGS
INTO THE CENTRAL FLORIDA PENINSULA. THE PRIMARY THREAT WILL BE
CLOUD TO GROUND LIGHTNING. HOWEVER...LATEST ANALYSES INDICATE THAT
IF STORMS DO OCCUR THAT A FEW MAY BECOME STRONG WITH GUSTY WINDS
AND SMALL HAIL. ALSO...IT IS NOT OUT OF THE QUESTION FOR AN ISOLATED
STORM TO BECOME SEVERE AS THE LOCAL ATMOSPHERE BECOMES A BIT MORE
UNSTABLE IN THE AFTERNOON HEAT. STORMS WILL BE STEERED TOWARD THE
EAST...TOWARD THE ATLANTIC COAST. REMEMBER...LIGHTING MAKES EVERY
THUNDERSTORM A POTENTIAL KILLER...EVEN IF IT PRODUCES ONLY A FEW
BOLTS.
...RIP CURRENT IMPACT...
A DIMINISHING EASTERLY SWELL WILL COMBINE WITH LOCAL AND
ASTRONOMICAL EFFECTS TO PRODUCE A LOW THREAT OF RIP CURRENTS AT
THE BEACHES OF EAST CENTRAL FLORIDA THIS AFTERNOON. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO
THIS EVENING...ESPECIALLY FROM COCOA BEACH NORTHWARD TO FLAGLER
BEACH. THE STORMS WILL BE MOVING OFFSHORE AND PRODUCE LOCALLY GUSTY
WINDS. BOATERS ARE ENCOURAGED TO KEEP AN EYE TO THE WESTERN SKY AND
WEAR APPROVED FLOTATION DEVICES. LISTEN FOR POSSIBLE MARINE WARNINGS
VIA NOAA WEATHER RADIO.
...WATERSPOUT IMPACT...
LOCALIZED BOUNDARIES IN VICINITY OF THE COASTAL ZONE FROM
SEBASTIAN INLET NORTHWARD WILL SUPPORT A VERY LOW THREAT FOR
WATERSPOUTS. BOATERS ARE TO BE ADVISED...ESPECIALLY WITHIN THE
PORTS...INLETS...AND INTRACOASTAL WATERS.
...WIND AND SEA IMPACT...
A WESTERLY FLOW WILL PREVAIL OVER THE COASTAL WATERS THIS
AFTERNOON...WITH SPEEDS BETWEEN 15 AND 20 KNOTS EXPECTED OVER THE
OFFSHORE WATERS NORTH OF CAPE CANAVERAL AND UP TO 15 KNOTS
ELSEWHERE. THE OFFSHORE WIND COMPONENT WILL GENERATE CHOPPY
CONDITIONS OVER THE OPEN ATLANTIC WATERS WITHIN A FEW MILES OF THE
COAST. DUE TO THE ROUGH CONDITIONS...SMALL CRAFT OPERATORS ARE
URGED TO USE EXTRA CAUTION WHEN NEGOTIATING THE INLETS AND TO
REMAIN WITHIN SIGHT OF THE COAST TODAY.
.DAYS TWO THROUGH SEVEN...
GENERAL THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS WEEKEND
AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS RAINY
SEASON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.
DS/AM
Lightning, Volusia
- When
- May 24, 1:26 PM EST
- Where
- Volusia County, Edgewater
- Injuries
- 1 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 27 year old man was seriously injured by lightning while in a wooded area near Edgewater.
Thunderstorm Wind, Seminole
- When
- May 24, 2:19 PM EST
- Where
- Seminole County, Sanford
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 28.800, -81.267
The Sanford airport ASOS recorded a wind gust to 67 knots (76 mph).
Thunderstorm Wind, Volusia
- When
- May 24, 2:50 PM EST
- Where
- Volusia County, Deltona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 28.900, -81.233
Thunderstorm winds blew down large tree branches and produced small hail in Deltona.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24, 2005$450,000 · 2.5 in hail · 26 events
- Storm Surge and High Wind in Massachusetts, May 24 to 25, 2005$360,000 · 50 kt wind · 25 events
- Flash Flood and Hail in Mississippi, May 24, 2005$469,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Nebraska, May 24, 2005$185,000 · 1.75 in hail · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, May 24, 200536 events
- Tornadoes and Hail in Colorado, May 24, 2005F0 · 15 events
- Damaging Winds in Kansas, May 24, 200583 kt wind · 12 events
- Flash Flood and Hail in Colorado, May 24 to 25, 20051.75 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 24 to 25, 20051.75 in hail · 7 events
- Hail in North Carolina, May 24, 20051.75 in hail · 6 events
- Flash Flooding and Flood in Puerto Rico, May 24, 20055 events
- Hail in Colorado, May 24, 20051.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450791, 5450792, 5450793.